Flash Flood, Chester
- When
- September 15, 5:37 AM EST to September 16, 4:47 AM EST
- Where
- Chester County, Countywide
- Property damage
- $3.5 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.973, -75.748 (the zone’s center; the record gives no point)
Remnant moisture from Tropical Storm Henri produced copious amounts of rain during the early morning of the 15th across Chester County. The heaviest rain fell from Downingtown south through Kenneth Square.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Remnant moisture from Tropical Storm Henri produced copious amounts of rain during the early morning of the 15th across Chester County. The heaviest rain fell from Downingtown south through Kenneth Square. Thunderstorms with torrential downpours moved from south to north across the same areas and produced five to ten inches of rain across the region. The worst flood damage occurred in Avondale, Downingtown and Kenneth Square. During the flooding there were 2,600 emergency calls to the county 911 center. Over half required dispatches. There were 100 water rescues from vehicles and homes. Twelve homes were destroyed. One hundred eighty homes suffered major damage. One hundred fifty-six homes suffered minor damage. PECO Energy reported about 109,000 of its customers lost power due to downed trees (from loosened soil) and flooding. Twenty-two bridges were damaged. Damage to private homes and businesses and public infrastructure was estimated at $3.5 million dollars. In Downingtown, parts of nine streets were submerged with up to six feet of water. Both Kerr and Johnson Parks were flooded. The Borough Hall was even surrounded by water. In Kenneth Square, 50 to 60 people were rescued from cars and front porches. The McFarlands Bridge and Chandler's Bridge were both closed indefinitely. In Avondale, about 250 people were evacuated from an apartment building. Damage was not confined to those locations as the heavy rain caused about $40,000 in damage to Newlin Township. The Red Clay Creek in Kenneth Square had a record crest of 14.99 feet at 9 a.m. EDT on the 15th. The East Branch of the Brandywine Creek in Downingtown had its second highest crest on record at 13.56 feet at 1130 a.m. EDT on the 15th. Flood Stage is 7 feet. The creek was above flood stage from 637 a.m. EDT through 1046 p.m. EDT on the 15th. Farther downstream, the Brandywine Creek at Chadds Ford had its sixth highest crest on record at 13.72 feet at 557 p.m. EDT on the 15th. Flood stage is 9 feet. The creek was above its flood stage 1029 a.m. EDT on the 15th through 547 a.m. EDT on the 16th. The French Creek in Phoenixville had its 4th highest crest on record at 9.70 feet at 1215 p.m. EDT on the 15th. Flood stage is 8 feet. It was above flood stage from 842 a.m. EDT through 741 p.m. EDT on the 15th. The Valley Creek at Valley Forge had its 4th highest crest on record at 8.94 feet at 530 p.m. EDT on the 15th. Flood stage is 7 feet. The creek was above flood stage from 357 p.m. EDT through 820 p.m. EDT on the 15th. The West Branch of the Brandywine Creek at Honey Brook was briefly above its 7 foot flood stage from 619 p.m. through 703 p.m. EDT on the 15th. It crested at 7.03 feet at 630 p.m. EDT. Storm totals included 8.75 inches in Downingtown, 8.00 inches in East Marlborough Township, 6.57 inches in East Caln Township, 6.00 inches in Longwood Gardens, 4.43 inches in Modena, 4.12 inches in Thorndale, 3.87 inches in Chadds Ford, 3.59 inches in West Chester and 3.50 inches in Glenmoore.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 15, 1:42 AM EST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 242 AM EDT MON SEP 15 2003 TROPICAL AIRMASS REMAINS IN PLACE INTO EARLY TNGT...THEN A COLD FRONT DROPS DOWN FROM THE NW FOLLOWED BY HIGH PRESSURE THAT WILL ALLOW THE HUMIDITY TO DECREASE. WITH AND AHEAD OF THE FRONT SHOULD BE SHOWERS AND SCATTERED TSTMS. BEHIND IT...CLEARING. MAIN CONCERN THIS FCST IS FROM THU INTO FRI NIGHT WHEN POWERFUL HURRICANE ISABEL THREATENS. IF THE STORM TRACKS CLOSE OR OVER THE FORECAST AREA...THE WINDS ASSOCIATED WITH THE HURRICANE COULD BE STRONGER THAN MANY OF US HAVE EVER EXPERIENCED. THIS STORM SHOULD BE TAKEN SERIOUSLY IN ADDITION...THERE IS POTENTIAL FOR VERY HEAVY RAINS DEPENDING ON THE TRACK, SO HYDROLOGY IS ALSO A CONCERN. USERS OF EXPERIMENTAL FORECAST GRIDS...BE AWARE THAT POLICY LIMITS MAXIMUM SUSTAINED WIND STRENGTH TO 33 KTS OUT PAST THE 72 HOUR FORECAST. THIS IS TO REFLECT THE INHERENT UNCERTAINTY IN THE HURRICANE FORECAST TRACK AT GREATER TIME RANGES. REFER TO NHC FOR THE OFFICIAL TRACK AND STRENGTH OF THE STORM. POP QUIZ...WHEN WAS THE LAST OFFICIAL LANDFALLING HURRICANE IN NEW JERSEY? SEPTEMBER 16TH IN 1903. THE 100TH ANNIVERSARY IS TOMORROW...COINCIDENCE?. NOW IS THE TIME WHERE BEING PREPARED PAYS OFF. KEEP UP TO DATE WITH THE LATEST FORECASTS. CHECK OUR WEB SITE...WWW.ERH.NOAA.GOV/PHI FOR THE LATEST FORECAST INFORMATION...AS WELL AS PREPAREDNESS INFORMATION IF THE HURRICANE THREATENS YOUR LOCATION. ON THE COAST WE WILL CARRY SCA DUE TO SEAS. ALSO THERE IS A HIGH RISK FOR RIP CURRENTS. FCSTID = 9 MPO 71 55 73 54 / 70 30 10 10 ABE 78 63 78 57 / 70 40 10 10 RDG 78 63 78 58 / 70 40 10 10 PHL 81 66 81 63 / 60 40 0 0 12N 75 59 76 57 / 70 40 10 10 SMQ 78 67 79 62 / 60 50 0 0 TTN 79 66 80 63 / 60 50 0 0 MIV 80 66 79 66 / 60 50 0 0 ACY 78 67 80 69 / 60 50 0 0 ILG 81 65 80 62 / 60 40 0 0 DOV 81 66 80 65 / 50 40 0 0 GED 81 67 80 67 / 50 40 0 0 ESN 81 66 80 64 / 50 40 0 0 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...SCA ALONG THE COAST. RNS
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-151100- HAZARDOUS WEATHER OUTLOOK - CORRECTION FOR RIP CURRENTS NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 414 AM EDT MON SEP 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE COAST. SHOWERS ARE LIKELY TODAY ALONG WITH SCATTERED THUNDERSTORMS. SOME RAIN COULD BE HEAVY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY RIP CURRENTS ARE POSSIBLE THROUGH MOST OF THE PERIOD. THE MAIN THREAT WILL BE FROM POWERFUL HURRICANE ISABEL. THE FORECASTED TRACK FOR ISABEL HAS IT AFFECTING THE REGION THURSDAY INTO FRIDAY. SEE THE LATEST ADVISORY FROM THE NATIONAL HURRICANE CENTER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-152100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 416 AM EDT MON SEP 15 2003 ...A GOOD TIME TO REVIEW YOUR FAMILY DISASTER PLAN... AS MAJOR HURRICANE ISABEL CONTINUES TO MOVE WEST NORTHWEST TOWARD THE EAST COAST OF THE UNITED STATES...NOW IS A GOOD TIME TO REVIEW AND UPDATE YOUR FAMILY DISASTER PLAN. PART OF YOUR FAMILY DISASTER PLAN SHOULD BE PREPARING IN CASE A HURRICANE THREATENS YOUR AREA. SOME ACTIVITIES WHICH YOU STILL HAVE TIME TO COMPLETE INCLUDE KNOWING THE HURRICANE RISKS IN YOUR AREA SUCH AS WHETHER YOU LIVE IN A POTENTIAL FLOOD ZONE...LEARNING SAFE ROUTES INLAND FROM COASTAL AREAS...FINDING OUT WHERE OFFICIAL SHELTERS ARE LOCATED...TRIMMING TREES AND SHRUBBERY...CLEARING LOOSE AND CLOGGED RAIN SPOUTS AND GUTTERS...AND DETERMINING WHERE TO MOVE YOUR BOAT IN AN EMERGENCY. ONE OF THE MOST IMPORTANT PARTS OF YOUR FAMILY DISASTER PLAN IS THE PREPARATION OF A DISASTER SUPPLIES KIT. THIS KIT SHOULD INCLUDE THE FOLLOWING MATERIALS...A THREE DAY SUPPLY OF WATER WITH ONE GALLON PER PERSON PER DAY...FOOD THAT WILL NOT SPOIL...ONE CHANGE OF CLOTHING AND SHOES PER PERSON...PRESCRIPTION MEDICINES...ONE BLANKET OR SLEEPING BAG PER PERSON...A FIRST AID KIT...A BATTERY POWERED NOAA WEATHER RADIO AND A PORTABLE RADIO...EMERGENCY TOOLS...A FLASHLIGHT WITH EXTRA BATTERIES...AN EXTRA SET OF CAR KEYS...AND ANY SPECIAL ITEMS FOR INFANT...ELDERLY OR DISABLED FAMILY MEMBERS. IF YOU HAVE A SECOND RESIDENCE NEAR THE COAST...WE RECOMMEND YOU TAKE THE OPPORTUNITY EARLY THIS WEEK TO INSURE THAT LOOSE OBJECTS ARE PACKED AWAY...AND YOUR RESIDENCE IS SECURE. STAY TUNED OVER THE NEXT SEVERAL DAYS ON THE EXPECTED PATH OF HURRICANE ISABEL. BE PREPARED TO TAKE ADDITIONAL ACTION IF A HURRICANE WATCH IS ISSUED FOR THE AREA. A WATCH IS ISSUED WHEN THERE IS A POTENTIAL FOR HURRICANE CONDITIONS IN YOUR AREA WITHIN 36 HOURS. REMEMBER THAT STRONG DAMAGING WINDS AND TORRENTIAL RAINFALL CAN EXTEND WELL INLAND WITH A MAJOR HURRICANE. MORE PREPAREDNESS INFORMATION CAN BE FOUND ON OUR WEB SITE AT WWW.ERH.NOAA.GOV/PHI CHECK OUT THE MENU SELECTION ENTITLED PREPAREDNESS ON THE LEFT HAND SIDE. AND PLEASE SEE THE FOLLOWING INTERNET SOURCES FOR ADDITIONAL HURRICANE POTENTIAL INFORMATION AND PREPAREDNESS ISSUES... NATIONAL HURRICANE CENTER HOME PAGE: HTTP://WWW.NHC.NOAA.GOV PENNSYLVANIA EMERGENCY MANAGEMENT AGENCY: HTTP://PEMA.STATE.PA.US MARYLAND EMERGENCY MANAGEMENT AGENCY: HTTP://WWW.MEMA.STATE.MD.US NEW JERSEY OFFICE OF EMERGENCY MANAGEMENT: HTTP://WWW.STATE.NJ.US/NJOEM DELAWARE EMERGENCY MANAGEMENT AGENCY: HTTP://WWW.STATE.DE.US/DEMA FEDERAL EMERGENCY MANAGEMENT AGENCY HOME PAGE: HTTP://WWW.FEMA.GOV/HAZARDS/HURRICANES AMERICAN RED CROSS HOME PAGE: HTTP://WWW.RED CROSS.ORG
DEZ001-PAZ054-055-060-061-067-068-151230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 541 AM EDT MON SEP 15 2003 ...HEAVY RAINS WERE TRAINING FROM SOUTH TO NORTH THROUGH EASTERN PENNSYLVANIA EARLY THIS MORNING... A BAND OF SHOWERS AND THUNDERSTORMS WAS PERCHED FROM NORTHERN DELAWARE NORTHWARD TO THE POCONOS OF PENNSYLVANIA THIS MORNING. THE HEAVIEST RAINS HAVE BEEN OVER CHESTER COUNTY IN SOUTHEASTERN PENNSYLVANIA...WHERE RADAR HAS ESTIMATED BETWEEN 2 AND 2.5 INCHES OF RAIN IN A COUPLE OF HOURS. THIS BAND OF RAIN IS EXPECTED TO MOVE SLIGHTLY TO THE NORTHWEST AS WELL AS TAPER OFF DURING THE NEXT 2 OR 3 HOURS...BUT UNTIL THEN WATCH FOR PONDING OF WATER ON ROADS AND IN LOW SPOTS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR ANY UPDATES. WEATHER INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WWW.ERH.NOAA.GOV/PHI.
DEZ001-PAZ054-055-060-061-067-068-151230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 540M EDT MON SEP 15 2003 ...HEAVY RAINS WERE TRAINING FROM SOUTH TO NORTH THROUGH EASTERN PENNSYLVANIA EARLY THIS MORNING... A BAND OF SHOWERS AND THUNDERSTORMS WAS PERCHED FROM NORTHERN DELAWARE NORTHWARD TO THE POCONOS OF PENNSYLVANIA THIS MORNING. THE HEAVIEST RAINS HAVE BEEN OVER CHESTER COUNTY IN SOUTHEASTERN PENNSYLVANIA...WHERE RADAR HAS ESTIMATED BETWEEN 2 AND 2.5 INCHES OF RAIN IN A COUPLE OF HOURS. THIS BAND OF RAIN IS EXPECTED TO MOVE SLIGHTLY TO THE NORTHWEST AS WELL AS TAPER OFF DURING THE NEXT 2 OR 3 HOURS...BUT UNTIL THEN WATCH FOR PONDING OF WATER ON ROADS AND IN LOW SPOTS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR ANY UPDATES. WEATHER INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WWW.ERH.NOAA.GOV/PHI.
The Philadelphia radar (KDIX), 114 km away, was scanning. The volume nearest the first event began at 10:36 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371968.